Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 69, NWS Nashville, TN

May 31, 2001Dickson County, Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 31, 2001, 5:51 PM CDT for Dickson County, Humphreys County, Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2001, 5:51 PM CDT (22:51 UTC)
Expired
May 31, 2001, 6:15 PM CDT
In force
24 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Dickson County, TN, Humphreys County, TN

What was reported inside it

TimeReportWhereRemark
May 31, 6:00 PM CDTThunderstorm Wind 55 ECountywide, TN911 center reported trees and power lines down around the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 312253
SVRBNA

TNC043-085-312315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
551 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF DICKSON
  NORTHEASTERN HUMPHREYS COUNTY IN TENNESSEE

* UNTIL 615 PM CDT

* AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCEWEN...OR ABOUT 10 MILES EAST OF
  WAVERLY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE 5 MILES SOUTH OF VANLEER AT 615 PM 
  CDT.

THIS THUNDERSTORM HAS BLOWN DOWN TREES IN HUMPHREYS COUNoTY.
DAMAGING WINDS AND HAIL WITH TORRENTIAL RAINFALL ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

$$

LAT...LON 3612 8775 3600 8754 3614 8717 3634 8751

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:16 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 31, 2:16 PM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT THU MAY 31 2001

FIRST MAJOR FEATURE...H5 LOW OVER IOWA MOVING SLOWLY NORTHEAST WITH
A SHORTWAVE TROUGH THAT EXTENDS SSW THROUGH THE LOWER PLAINS. 2 VORT
FEATURES AHEAD OF THE TROUGH...ONE LOCATED IN THE MEMPHIS AREA AND
THE SECOND ...LESS DEFINED CENTER...IS LOCATED OVER SOUTH CENTRAL
TEXAS. THE CONVECTION OVER WEST TENNESSEE APPEARS TO BE ASSOCIATED
WITH THE VORT CENTER IN THE MEMPHIS AREA.

THE SECOND MAJOR FEATURE...WELL DEFINED H5 LOW OVER
SASKATCHEWAN-MANITOBA BORDER DROPPING SOUTHEASTWARD. MOVEMENT TO THE
SOUTHEAST SHOULD INCREASE AS THE IOWA LOW CONTINUES TO MOVE
NORTHEAST.

AT THE SURFACE...SURFACE LOW IS LOCATED JUST NORTHWEST OF ST LOUIS
MOVING EASTWARD AT 15 KT. A WARM FRONT EXTENDS FROM THE LOW EAST-SOUTHEAST
INTO EASTERN KENTUCKY. THE ASSOCIATED COLD FRONT EXTENDS SOUTHWESTWARD
THROUGH THE LOWER PLAINS INTO NORTH TEXAS.

MODEL PUSH THE SURFACE LOW NORTHEASTWARD INTO THE GREAT LAKES DRAGGING
THE COLD FRONT THROUGH THE MIDSTATE LATER TONIGHT AND EARLY FRIDAY
MORNING. AS THE SASKATCHEWAN LOW DROPS OUT OF CANADA A SECOND FRONT
MOVES TOWARD THE MIDSTATE ON SATURDAY WITH WINDS TURNING BACK TO THE
NORTHWEST BY SATURDAY EVENING. ONLY A BRIEF RESPITE AS ANOTHER SYSTEM
MOVES OUT OF THE PLAINS SUNDAY AND MONDAY.

FWC POPS AND TEMPS LOOK VERY REASONABLE. SELS OUTLOOKED A SLIGHT CHANCE
OF SEVERE. ORIGINALLY THOUGH THAT THIS MIGHT HAPPEN TODAY...BUT...
MORNING CLOUDINESS HAS HELD DOWN TEMPS AND IT LOOKS LIKE WE WONT
DESTABILIZE ENOUGH THIS AFTERNOON...AND...THE WIND PROFILE IS NOT
REALLY CONDUCIVE TO SEVERE. AS THE FRONT APPROACHES TONIGHT...THE WIND
PROFILE SHOULD IMPROVE AND THERE IS THE POSSIBILITY OF ISOLATED SEVERE
IN THE PRE-FRONTAL CONVECTION. MODELS ARE ONLY PREDICTING ABOUT 20-30KT
OF 0-3 KM SHEAR OVERNIGHT. THUS...I DONT THINK THAT THIS IS ENOUGH OF A
POSSIBILITY TO MENTION IT IN THE ZONE PACKAGE.

BNA BE 063/075 060/075 055 18822
CSV EE 062/070 055/070 050 18951

.BNA...NONE.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:16 PM CDTSevere Thunderstorm WarningOHXWayne29 min
May 31, 5:28 PM CDTSevere Thunderstorm WarningOHXLawrence32 min
May 31, 6:44 PM CDTSevere Thunderstorm WarningOHXCheatham, Robertson46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.